Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 37, NWS Grand Forks, ND

May 27, 1998Marshall County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 27, 1998, 8:08 PM CDT for Marshall County, Minnesota. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 1998, 8:08 PM CDT (01:08 UTC)
Expired
May 27, 1998, 8:40 PM CDT
In force
32 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

County Marshall County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 117 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 8:25 PM CDTHail 0.75Stephen, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 1.1 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 1998-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 1998-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1951 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFAR 280108 RRA
SVRFAR
MNC089-280140-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
808 PM CDT WED MAY 27 1998

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MARSHALL COUNTY IN NORTHWESTERN MINNESOTA

* UNTIL 840 PM CDT

* AT 807 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES
  EAST OF GRAFTON MOVING EAST AT 20 MPH.

* T$HE SEVERE THUNDERSTORM WILL BE NEAR...
  STEPHEN AT 830 PM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:15 PM CDT, 5 hours 53 minutes earlier.

Area forecast discussion, May 27, 2:15 PM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
215 PM CDT WED MAY 27 1998

SFC LOW PRES AND DRY LN/TROF APRCHG CWFA ATTM.  ADAP SHOWS INCR MSTR
CONVERGENCE ALG DRY LN/TROF. CAPES LATE THIS AFTN AND EVENING FROM
2000-2500 J/KG WITH SFC DWPNTS RISING INTO THE LWR 60S.  WND PRFLS SUGG
A SVR WX CONCERN WITH THESE TSRMS MAINLY SVR WND AND HAIL SPCLY WITH
WBZ BLO 10KFT. GENERALLY THE RGNL HODOGRAPH IS STRAIGHT LN WITH SOME
DISPLAY OF LOW LVL VEERING INVOF TROF. NEARLY ALL OF THE STG SHEAR IS
BLO 2KM. BRN HINTS AT MULTICELL ENVIRONMENT AS WELL SO BOW ECHO PSBL.
SVR WX IS MOST PROBABLE W OF A LN FROM ROX TO FFM. TSTMS MOVG E OF THIS
AREA SHOULD BE AFT 04Z WHICH MAY CUT SVR PROBABILITY UNLESS CONVECTION
STAYS ORGANIZED.

MDLS SHOW A QUICKLY STABILIZING ENVIRONMENT AFT 06Z ACRS CWFA AS DRIER
AIRMASS ADVECTS INTO RGN FROM MT.  TSTMS SHOULD END BY THEN XCP ACRS
NCNTRL MN INVOF OF SFC LOW PRES.  MOS TEMPS LOOK GD.  LWR TO MID 50S IN
ERN NODAK AND MID TO UPR 50S IN NWRN MN.

 BELLES

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:39 PM CDTSevere Thunderstorm WarningFGFMarshall46 min
May 27, 11:03 PM CDTSevere Thunderstorm WarningFGFNorman37 min
May 27, 11:36 PM CDTSevere Thunderstorm WarningFGFMahnomen34 min
May 28, 3:27 PM CDTSevere Thunderstorm WarningFGFMarshall48 min
May 28, 3:59 PM CDTSevere Thunderstorm WarningFGFPennington31 min
May 28, 4:33 PM CDTSevere Thunderstorm WarningFGFMarshall32 min
May 28, 5:16 PM CDTSevere Thunderstorm WarningFGFKittson34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.